Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 166, NWS Dodge City, KS

June 22, 2015Ford County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2015, 7:09 PM CDT for Ford County, Gray County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2015, 7:09 PM CDT (00:09 UTC)
Expired
Jun 22, 2015, 7:36 PM CDT
In force
27 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Ford County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:20 PM CDTTORNADO4 W Howell, KSLANDSPOUT TYPE TORNADO HIGHLY VISIBLE WITH A THIN ROPE APPEARANCE AND A VISIBLE DEBRIS CLOUD. THE TORNADO LASTED APPROXIMATELY 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2832 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2319 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS53 KDDC 230009
SVRDDC
KSC057-069-230100-
/O.NEW.KDDC.SV.W.0166.150623T0009Z-150623T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT MON JUN 22 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FORD COUNTY IN SOUTHWESTERN KANSAS...
  EAST CENTRAL GRAY COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 800 PM CDT

* AT 708 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES WEST OF
  HOWELL...AND IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CIMARRON AND HOWELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3788 10012 3773 10011 3774 10035 3788 10034
TIME...MOT...LOC 0008Z 054DEG 2KT 3780 10024 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

KRUSE
1 follow-up statement
665 
WWUS53 KDDC 230036
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
736 PM CDT MON JUN 22 2015

KSC057-069-230045-
/O.CAN.KDDC.SV.W.0166.000000T0000Z-150623T0100Z/
FORD KS-GRAY KS-
736 PM CDT MON JUN 22 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FORD AND EAST
CENTRAL GRAY COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.  
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND 
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3788 10012 3773 10011 3774 10035 3788 10034
TIME...MOT...LOC 0034Z 054DEG 2KT 3776 10018 

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:46 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 22, 6:46 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
646 PM CDT MON JUN 22 2015

...UPDATED AVIATION SECTION...

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 336 PM CDT MON JUN 22 2015

UPPER LEVEL RIDGING OVER EASTERN NEW MEXICO WILL SHIFT INTO
EASTERN OKLAHOMA THROUGH TUESDAY. A COLD FRONT HAD PUSHED INTO
WESTERN KANSAS THIS AFTERNOON NEAR THE SOUTHERN EDGE OF THE
WESTERLIES. THIS FRONT WILL STALL OUT JUST SOUTH OF DODGE CITY
TONIGHT AND THEN MOVE NORTHWARD TO NEAR INTERSTATE 70 BY TUESDAY
AFTERNOON. CHANCES OF THUNDERSTORMS ALONG THIS FRONT LOOK TO BE
VERY SMALL, BUT AN ISOLATED STORM CAN'T BE RULED OUT THIS
AFTERNOON AND EVENING. SURFACE WINDS ARE EXPECTED TO BACK TO MORE
OF A SOUTHERLY DIRECTION ON TUESDAY AS OPPOSED TO SOUTHWESTERLY
DOWNSLOPE THAT WE EXPERIENCED TODAY AHEAD OF THE COLD FRONT; AND
THIS WILL KEEP TEMPERATURES FROM GETTING QUITE AS HOT AS TODAY.
NEVERTHELESS, HIGHS SHOULD STILL REACH INTO THE MID 90S, WITH SOME
UPPER 90S AS WELL. THERE IS A SMALL CHANCE THAT THUNDERSTORMS THAT
DEVELOP WELL INTO COLORADO TUESDAY AFTERNOON COULD VENTURE INTO
WESTERN KANSAS LATER IN THE EVENING.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 241 PM CDT MON JUN 22 2015

THE UPPER LEVEL RIDGE OVER THE SOUTHERN PLAINS THROUGHOUT THE
SHORT TERM PERIOD WILL SLOWLY SHIFT NORTHWESTWARD INTO THE WESTERN
UNITED STATES BY FRIDAY. THIS WILL PLACE WESTERN KANSAS UNDER
NORTHWEST FLOW ALOFT. A FEW WEAK SHORTWAVES ARE PROGGED TO MOVE
DOWN THROUGH THIS FLOW DURING THE EXTENDED PERIOD BRINGING LIFT
AND A CHANCE OF THUNDERSTORMS. PARTLY CLOUDY SKIES AND DRY
CONDITIONS ARE EXPECTED TUESDAY NIGHT THROUGH THURSDAY MORNING
WITH WINDS GENERALLY BEING FROM THE SOUTH. A COLD FRONT THEN MOVES
THROUGH THE AREA SOMETIME ON THURSDAY WITH THUNDERSTORM CHANCES
INCREASING THURSDAY EVENING INTO THURSDAY NIGHT. ADDITIONAL
CHANCES OF THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO THIS
WEEKEND, MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.
OTHERWISE EXPECT PARTLY CLOUDY SKIES. AS FOR TEMPERATURES, HIGHS
WEDNESDAY AND THURSDAY LOOK TO REACH INTO THE MID TO UPPER 90S
WITH LOWS IN THE UPPER 60S TO LOWER 70S. TEMPERATURES CLOSER TO
CLIMATOLOGY ARE ANTICIPATED FRIDAY INTO THIS WEEKEND WITH HIGHS IN
THE MID TO UPPER 80S WITH LOWS IN THE 60S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 643 PM CDT MON JUN 22 2015

A COLD FRONT MOVED SOUTH LATE IN THE AFTERNOON WHICH STALLED OUT
EARLY THIS EVENING. THE FRONT WILL SLOWLY LIFT BACK NORTH AS A
WARM FRONT, ALTHOUGH GCK AND HYS WILL REMAIN NORTH OF THE FRONT
THROUGH THE EVENING. AN ISOLATED THUNDERSTORM WILL BE POSSIBLE AT
DDC, BUT THE PROBABILITY OF OCCURANCE APPEARED TOO LOW TO INCLUDE
IN THE TAF. SOUTH TO SOUTHWEST WINDS WILL PREVAIL AT GCK AND DDC
TUESDAY AFTERNOON WITH SUSTAINED WINDS OF 15 TO 20 KNOTS, WHILE
SOUTHEAST WINDS WILL BE LESS AT 10 TO 14 KNOTS AT HYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  96  72  97 /  10   0   0  10
GCK  69  97  72  98 /  10   0  10  10
EHA  68  96  70  98 /  10   0  10  10
LBL  69  95  71  97 /  10   0   0  10
HYS  69  95  73 100 /  10  10  10  10
P28  72  97  73  97 /   0   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...HOVORKA_42
AVIATION...UMSCHEID
Hazardous weather outlook, Jun 22, 4:23 AM CDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
423 AM CDT MON JUN 22 2015

KSZ030-031-043>046-061>066-074>081-084>090-230930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
423 AM CDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR ISOLATED THUNDERSTORMS THIS AFTERNOON
IN THE VICINITY OF A WEAK COLD FRONT. HOWEVER, THE POTENTIAL FOR
SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:15 PM CDTTornado Warning Tornado observedDDCFord, Gray20 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.